Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 79, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 21, 2009, 2:51 PM EDT for Mahoning County, Portage County, Stark County, Ohio. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2009, 2:51 PM EDT (18:51 UTC)
- Expired
- Jul 21, 2009, 3:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Mahoning County, OH, Portage County, OH, Stark County, OH
The radar
The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 3:02 PM EDT | HAIL 0.88 | Alliance, OH | |
| Jul 21, 3:22 PM EDT | HAIL 0.88 | Youngstown, OH | |
| Jul 21, 3:48 PM EDT | HAIL 1.25 | Youngstown, OH | |
| Jul 21, 3:50 PM EDT | HAIL 1 | Boardman, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCLE 211851
SVRCLE
OHC099-133-151-211945-
/O.NEW.KCLE.SV.W.0079.090721T1851Z-090721T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
251 PM EDT TUE JUL 21 2009
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MAHONING COUNTY IN NORTHEAST OHIO
PORTAGE COUNTY IN NORTHEAST OHIO
EASTERN STARK COUNTY IN NORTHEAST OHIO
* UNTIL 345 PM EDT
* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORM OVER COLUMBIANA COUNTY. ADDITIONAL
SEVERE THUNDERSTORMS MAY DEVELOP AND BRIEFLY BECOME SEVERE. THIS
AREA OF THUNDERSTORMS WILL DRIFT NORTHWARD AT 5 MPH. NICKEL SIZE
HAIL CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
SEBRING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4125 8100 4114 8100 4113 8052 4090 8052
4089 8075 4092 8088 4090 8090 4090 8107
4073 8108 4072 8122 4066 8123 4065 8139
4126 8139
TIME...MOT...LOC 1849Z 188DEG 5KT 4090 8101
$$1 follow-up statement
000
WWUS51 KCLE 211927
SVSCLE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
327 PM EDT TUE JUL 21 2009
OHC099-133-151-211945-
/O.CON.KCLE.SV.W.0079.000000T0000Z-090721T1945Z/
MAHONING OH-STARK OH-PORTAGE OH-
327 PM EDT TUE JUL 21 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR PORTAGE...EASTERN STARK AND MAHONING COUNTIES...
AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS. THIS STORM WAS LOCATED
NORTHEAST OF ALLIANCE AND NEAR SALEM...MOVING NORTHWEST AT 15 MPH.
NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE STORMS.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...CRAIG
BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
JUST BEFORE 3PM LARGE HAIL HAS BEEN REPORTED IN ALLIANCE WITH THIS
CLUSTER OF STORMS IF YOU ARE IN THE PATH OF THE STORM...TAKE
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 4125 8100 4114 8100 4113 8052 4090 8052
4089 8075 4092 8088 4090 8090 4090 8107
4073 8108 4072 8122 4066 8123 4065 8139
4126 8139
TIME...MOT...LOC 1923Z 151DEG 12KT 4097 8091
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:03 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 21, 1:03 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 103 PM EDT TUE JUL 21 2009 .SYNOPSIS... EVEN THOUGH WEAK HIGH PRESSURE IS CENTERED JUST NORTHEAST OF THE AREA...AN UPPER LEVEL DISTURBANCE WILL KEEP THE CHANCE FOR SHOWERY WEATHER TODAY. BY WEDNESDAY LOW PRESSURE WILL WORK INTO THE OHIO VALLEY AND INTO THE LOWER GREAT LAKES. HIGH PRESSURE WILL BRIEFLY STAY FOR FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPPER LEVEL LOW OVER SOUTHEAST OHIO WILL CONTINUE A SLOW MOVE TO THE NORTHEAST THROUGH THE AFTERNOON. CENTER OF THE UPPER LEVEL CIRCULATION INDICATED WELL BY RADAR WITH A SMALL CLUSTER OF SHOWERS/THUNDERSTORMS SOUTHWEST OF PITTSBURGH. MOST OF THE REDEVELOPMENT WILL BE ALONG AND EAST OF A CANTON TO MENTOR LINE. ELSEWHERE CANT RULE OUT AN ISOLATED/SCATTERED SHOWER OR THUNDERSTORM WITH THE COOLER AIR ALOFT. DID WARM TEMPERATURES A COUPLE DEGREES AT MOST LOCATIONS WITH CUMULUS SLOW TO DEVELOP...ESPECIALLY OVER THE WESTERN COUNTY WARNING AREA(CWA). OTHERWISE ONLY MINOR CHANGES TO REFLECT THE CURRENT DIURNAL TRENDS. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... DECREASING TREND IN SHOWER ACTIVITY FROM SOUTHWEST TO NORTHEAST THIS EVENING AS UPPER LOW PULLS AWAY. THERE WILL ONLY BE A BRIEF LULL IN THE UNSETTLED WEATHER AS THE NEXT TROUGH APPROACHES. THIS WILL ONE WILL HAVE A MORE DEFINED SURFACE LOW WITH IT...BUT PLENTY OF DIFFERENCES EXIST AMONGST VARIOUS MODELS. INTENSITY AND TRACK OF THE SURFACE LOW RANGE FROM MICHIGAN TO THE OHIO RIVER AND WELL DEVELOPED TO BARELY THERE. THE REALLY BROAD PICTURE TAKES THE LARGE SCALE FEATURES ACROSS THE AREA WEDNESDAY INTO THURSDAY. WITH LOW CONFIDENCE IN THE DETAILS...ADDITIONAL DETAILS DIFFICULT TO PUT INTO FORECAST AND ALSO DIFFICULT TO MATCH THE HIGH MOS GUIDANCE. WILL SETTLE WITH AN INCREASE TO LIKELY POPS WED/WED NIGHT AND TREND TOWARD A 12Z GFS ENS/BLEND OF SOLUTIONS. HAVE FLIP FLOPPED WHERE ACROSS THE AREA THE WARMER TEMPERATURES WILL TAKE PLACE WEDNESDAY. WITH RAIN ENCROACHING EARLIER IN THE DAY WEDNESDAY THAN PREVIOUSLY EXPECTED...HAVE LOWERED TEMPS THERE...AND RAISED THEM EAST WHERE RAIN WILL HOLD OFF. AREA WILL STILL BE COMING IN BELOW NORMAL. AS PREVIOUS FORECASTER STATED...UPPER LOW DUMBBELLS AROUND THE GREAT LAKES THROUGH THURSDAY NIGHT...SO PRECIP CHANCES WILL STILL HAVE TO BE IN THE FORECAST FOR THURSDAY. WHILE IN THE MIDDLE OF THAT DUMBELLING...FRIDAY GETS POSITIONED WITH WEAK RIDGING BEFORE THE NEXT LOBE OF ENERGY WORKS THE UPPER LOW INTO THE MIDWEST FOR THE WEEKEND. SO WILL GIVE A DRY FORECAST TO FRIDAY AND WARMER TEMPERATURES. && .LONG TERM /SATURDAY THROUGH MONDAY/... UPPER LEVEL TROUGH WILL BE OVER THE CENTRAL GREAT LAKES AREA OVER THE WEEKEND AND INTO MONDAY THOUGH LIFTING NORTHWARD NEAR THE END OF THE PERIOD. THIS WILL CONTINUE TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. HOWEVER BACKED THE CHANCE OF SHOWERS OFF TO JUST SLIGHT CHANCE ON MONDAY WITH THE UPPER LEVEL LOW LIFTING NORTHWARD BY THEN THOUGH THE TROUGH STILL EXTENDS SOUTH INTO THE AREA. GFS IS LITTLE SLOWER BRINGING THE FRONT THROUGH OVER THE WEEKEND...NOT CLEARING THE AREA UNTIL LATE DAY SUNDAY. TEMPERATURES WILL CONTINUE TO BE NEAR SEASONAL AVERAGES. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... UPPER LEVEL LOW PRESSURE OVER NE OH THIS AFTERNOON SHOULD CAUSE AT LEAST A FEW SHRA AND SOME TSRA TO DEVELOP BUT LATEST MOST GUIDANCE HAS VERY LOW POPS FOR THE REST OF TODAY. IN LIEU OF THE LOW POPS WILL ONLY CARRY VCSH AND MENTION CB EXCEPT FOR AROUND ERI FOR CURRENT SHRA NEARBY AND VCTS AT YNG FOR A FEW HOURS THIS AFTERNOON FOR SMALL BAND OF CONVECTION CURRENTLY NEAR HLG. MOVEMENT WILL GENERALLY BE FROM SE TO NW...SOMEWHAT UNUSUAL FOR THIS AREA. AREAS OF MVFR WILL OCCUR IN THE SHOWERS. MOST OF THE ACTIVITY WILL DIE OFF DURING THE EVENING BUT SOME NEW ACTIVITY MAY DEVELOP LATE TONIGHT AND CONTINUE TO DEVELOP WED MORNING AHEAD OF A LOW PRESSURE SYSTEM APPROACHING THE AREA FROM THE SW. INCREASED MOISTURE IN THE ATMOSPHERE WILL LIKELY ALLOW FOG TO FORM IN MOST PLACES LATE TONIGHT BUT ADDED CLOUDS MID AND HIGH CLOUDS MOVING IN SHOULD KEEP THE FOG FROM DROPPING TOO MUCH BELOW MVFR OR HIGH END IFR. .OUTLOOK...NUMEROUS SHOWERS/STORMS LIKELY WEDNESDAY AFTERNOON WITH MVFR CONDITIONS. ISOLD SHRA/TSTMS WILL CAUSE BRIEF MVFR/IFR CONDITIONS THUR AND FRI ALONG WITH EARLY MORNING FOG/HAZE. MORE NUMEROUS SHOWERS/STORMS AGAIN POSSIBLE OVER THE WEEKEND. && .MARINE... SURFACE RIDGE WILL CONTINUE TO PROVIDE A GENERAL FAIRLY LIGHT EASTERLY FLOW INTO AT LEAST THE EARLY PART OF WEDNESDAY. HOWEVER UPPER LEVEL TROUGH WILL PROVIDE A THREAT OF SOME SHOWERS AND THUNDERSTORMS ON THE LAKE. LOW PRESSURE MOVING NORTHEAST TOWARD THE LAKE ON WEDNESDAY WILL PROVIDE AN INCREASING EASTERLY FLOW. SCA MAY BE NEEDED LATE IN DAY WEDNESDAY OR WEDNESDAY NIGHT...IF NOT CHOPPY 2 TO 4 FOOT WAVES CAN BE EXPECTED. WINDS SHOULD SUBSIDE SOME EARLY THURSDAY BUT THEN PICK UP LATER IN THE DAY. AGAIN SCA MAY BE NEEDED BUT FOR NOW LOOKS LIKE WAVES WILL STAY BELOW CRITERIA BUT CHOPPY CONDITIONS. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...OUDEMAN NEAR TERM...MULLEN SHORT TERM...OUDEMAN LONG TERM...RANDEL AVIATION...ADAMS MARINE...RANDEL
Hazardous weather outlook, Jul 21, 6:01 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 601 AM EDT TUE JUL 21 2009 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-221100- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 601 AM EDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OUDEMAN
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:44 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 61 min |
| Jul 21, 4:38 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Stark, Summit | 53 min |
| Jul 21, 4:42 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 41 min |
| Jul 21, 6:13 PM EDT | Small Craft Advisory | CLE | 4 hr | |
| Jul 21, 7:20 PM EDT | Severe Thunderstorm Warning | CLE | Huron | 40 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.